|What is appropriate dosage for Ribaviran?
Apr 15, 2010
I am seeing two specialist for my Hep C treatment (genotype 3). One doctor has me on 180mcg of Pegasys and 1200mg of Ribaviran (600mg AM & PM) . I weigh 200lbs. My second doctor tells me he treats his patients with 800mg of Ribaviran a day. Can you tell me what is the lowest dosage of Ribaviran one can take and still have a successful outcome? If I was to take 800mg per day would it help lessen the side effects? My side effects are kinda of rough, affecting my stomach, back and tightness in the chest, a little labored breathing. I asked my first doctor if we can lower the dosage of Ribaviran and he said, no! Because its based on my weight and that if he reduces the dosage of this med, studies have shown it would not have a favorable outcome. I thought there were certain cases, were dosage reduction is done for some patients in order to help with coping and managing the medication and side effects better. Can you please shed some light on this topic?
Thanks a million.
| Response from Dr. McGovern
There are studies to support both dosing regimens!
The older data looked at 400 mg twice daily and found that this dose was adequate when treating patients for 24 weeks.
However, there are subsequent studies which evaluated higher doses of ribavirin in a quest to shorten total treatment duration anywhere between 12 and 16 weeks.
I wouldn't necessarily attribute any of your symptoms to ribavirin per se...Many of these symptoms could be related to interferon....I would just make sure that you have not become very anemic in light of the labored breathing...However I am sure your doctor is monitoring that regularly.
So to get back to your original question, you will want to ask your doctor if you achieved a rapid virologic response (defined as viral suppression at 4 weeks of treatment). If you did, you may be a candidate for shorter therapy. This decision will also be based on the extent of your liver disease....For example, I don't usually give shorter duration of therapy to someone with advanced fibrosis.
Best wishes for your successful outcome....
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Sore On Tongue A Symptom Of Acute HIV Infection?
- Black Spots After Touching Dried Blood Worried I Have HIV
- Groin Pain After Vaginal Sex Without Condom Does It Mean I Have HIV
- Oral Ulcers After Licking Vagina Sign Of HIV AIDS
- Red Spots After Unprotected Sex Without Ejaculation Worried I Have HIV
- Sinus Infection After Sex With Hooker Condom Broke Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.